Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

August 16, 2015Nicollet County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2015, 5:13 PM CDT for Nicollet County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2015, 5:13 PM CDT (22:13 UTC)
Expired
Aug 16, 2015, 6:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WWUS83 KMPX 162213
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT SUN AUG 16 2015
 
MNZ074-075-082-083-162300-
WATONWAN-BROWN-BLUE EARTH-NICOLLET-
513 PM CDT SUN AUG 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLUE EARTH...
NORTHEASTERN WATONWAN...SOUTHEASTERN BROWN AND EASTERN NICOLLET
COUNTIES...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS OVER LA SALLE...OR 16 MILES
SOUTH OF NEW ULM...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...NEW ULM...NORTH MANKATO...LAKE CRYSTAL...MADELIA...
NICOLLET...COURTLAND...HANSKA...GARDEN CITY...JUDSON...SKYLINE AND LA
SALLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 107 AND 131.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 40 AND 57.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4391 9453 4410 9470 4441 9427 4413 9392
TIME...MOT...LOC 2213Z 239DEG 33KT 4407 9452 
$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:22 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 16, 3:22 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SUN AUG 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 323 PM CDT SUN AUG 16 2015

THE MAIN CONCERN IN THE SHORT TERM IS THE THREAT FOR HEAVY RAIN
THROUGH THE FIRST HALF OF THE NIGHT. AN MCV EMERGED FROM THE
CONVECTION NEAR HURON SD LATE THIS MORNING AND HAS REACHED INTO WEST
CENTRAL MN AT MID AFTERNOON. THIS FEATURE WILL PASS BY THE TWIN
CITIES DURING THE LATE AFTERNOON AND INTO WESTERN WI EARLY THIS
EVENING. THIS FEATURE WILL PASS ACROSS A COOL FRONT THAT IS NORTH
AND WEST OF THE TWIN CITIES. SOME CONVECTION IS TRYING TO DEVELOP
AROUND THE MVC...BUT INSTABILITY IS BEING HAMPERED BY THE EXTENSIVE
MID/HIGH LEVEL CLOUDINESS OVER THE AREA ALONG WITH SOME PATCHY LOW
CLOUDINESS THAT HAS SPREAD IN FROM CENTRAL MN. CONVECTION IS A
LITTLE MORE ROBUST OVER SOUTHWEST MN. CURRENT VISIBLE SATELLITE
IMAGERY SHOWS THAT SOME THINNING OF THE CLOUDINESS BE BE TAKING
PLACE...ESPECIALLY ACROSS SOUTH CENTRAL MN. HENCE...WILL LEAVE THE
FFA AS IS FOR NOW DUE TO THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
THROUGH EARLY THIS EVENING FROM THE TWIN CITIES ON SOUTHWARD. THE
PW'S REMAIN HIGHLY ANOMALOUS WITH VALUES NOW ANALYZED NEAR 2 INCHES
FROM WEST OF THE TWIN CITIES THROUGH KFSD. THE WIND FIELD ALOFT IS
VERY WEAK WITH MBE VELOCITY VALUES LESS THAN 10 KNOTS. WE ARE
ESSENTIALLY IN THE CULL AREA THIS EVENING OVER AND TO THE SOUTH OF
THE TWIN CITIES. THE FREEZING LEVEL EARLY TONIGHT IS NEAR 15K FEET
WITH NAM BUFKIT PROFILES DISPLAYING A WARM RAIN PROCESS.

VARIOUS CAMS STILL POINT TO SEVERAL ROUNDS OF CONVECTION MOVING FROM
SOUTHERN MN THROUGH WEST CENTRAL WI INTO EARLY MONDAY MORNING. ONE
PERIOD OF CONVECTION THAT IS PRETTY CONSISTENT IN THE CAMS IS JUST
SOUTH OF THE METRO AND STRETCHES FROM WEST TO EAST IN THE 04Z-07Z
PERIOD. IF THIS PANS OUT...THIS WOULD BE THE BEST PERIOD FOR HEAVY
RAIN AND FLASH FLOODING.

ON MONDAY...THE FRONT WILL BE SOUTH OF THE FA. PRECIPITATION CHANCES
WERE HELD OVER THE FAR SOUTH AND EAST PARTS OF THE CWA AS ADDITIONAL
MID LEVEL WAVES PASS BY. IT WILL BE COOLER WITH HIGHS IN THE LOWER
TO MIDDLE 70S. DEW POINTS WILL BE MUCH LOWER AS WELL AND RUN FROM
THE LOWER 50S ACROSS CENTRAL MN TO THE LOWER 60S IN SOUTHEAST MN AND
ADJOINING AREAS OF WEST CENTRAL WI.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN AUG 16 2015

A COOL AND WET EXTENDED FORECAST IS EXPECTED...WITH ANOTHER
WIDESPREAD 2-4 INCHES OF RAINFALL ON THE WAY AND HIGH
TEMPERATURES DIPPING TO 10 TO 15 DEGREES BELOW NORMAL BY THE
MIDDLE OF THE UPCOMING WEEK.

THE AMOUNT OF PRECIPITATION WE GET NEXT WEEK ALL HINGES ON THE
EVOLUTION OF A PACIFIC NORTHWEST MID LEVEL TROUGH THAT IS
FORECAST TO DIG FROM THE NORTHERN ROCKIES INTO THE CENTRAL CONUS
DURING THE FIRST PART OF THE WEEK...AND INITIATE SURFACE
CYCLOGENESIS ACROSS THE CENTRAL PLAINS. THE GFS HAS BEEN THE MOST
WOUND UP WITH THE TROUGH OVER THE LAST SEVERAL DAYS...AND IS
INSISTENT UPON A LOW CIRCA 995MB EJECTING NORTHEAST SOMEWHERE IN
THE VICINITY OF MN/WI. THE OTHER MEDIUM RANGE MODEL
SOLUTIONS...INCLUDING THE 16.12Z ECMWF HAVE TRENDED TOWARD THE
GFS...SO THEREFORE HAVE INCREASED CONFIDENCE IN WIDESPREAD
RAINFALL FOR TUESDAY-WEDNESDAY. GIVEN THE STRENGTH OF THE
TROUGH...WE WILL LIKELY GET DRY-SLOTTED AT SOME POINT...BUT PARTS
OF THE AREA WILL ALSO BE SUBJECT TO HEAVIER RAINFALL IN THE
DEFORMATION AREA OF THE SYSTEM. HAVE INCREASED POPS TO 70-90
PERCENT...AND INCLUDED QPF AMOUNTS AROUND OR GREATER THAN 1 INCH.
WILL BE ABLE TO REFINE THIS AS THE LOW TRACK BECOMES MORE CLEAR
OVER FUTURE RUNS...AND ALSO PIN POINT WHERE THE HIGHEST LIKELIHOOD
OF SEVERE WEATHER EXISTS. GIVEN H5 HEIGHTS LOWER TO AROUND 560
DAM WITH THIS SYSTEM...HIGH TEMPERATURES ON TUESDAY AND WEDNESDAY
WILL LIKELY NOT ESCAPE THE 60S IN MOST PLACES ESPECIALLY GIVEN THE
ONGOING PRECIPTIATION AND CLOUDS.

BEHIND THIS SYSTEM...SHOULD SEE TEMPERATURES REBOUND FAIRLY
QUICKLY...WITH HIGHS BACK TO NEAR NORMAL VALUES AROUND 80 DEGREES
BY FRIDAY. DO NOT EXPECT RAINFALL AGAIN UNTIL FRIDAY NIGHT WHEN
THE NEXT MID LEVEL SHORTWAVE TROUGH SINKS FROM CANADA INTO THE
NORTHERN TIER OF STATES AND PUSHES A SURFACE TROUGH ACROSS THE
UPPER MIDWEST/GREAT LAKES OVER THE WEEKEND. THERE LOOKS TO BE A
CHANCE FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
MUCH OF THE UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1256 PM CDT SUN AUG 16 2015

A FRONTAL BOUNDARY...JUST NORTHWEST OF THE TWIN CITIES AT TAF
ISSUANCE...WILL MOVE SLOWLY SE OF THE TAF SITES BY THIS EVENING.
EXTENSIVE SHRA...WITH SOME TSRA...WILL PUSH EAST ALONG AND BEHIND
THE FRONT THIS AFTERNOON AND EVENING. THE MOST EXTENSIVE ACTIVITY
WILL BE FROM KRWF THROUGH KMSP TO KEAU. BKN-OVC015-025 HAS
DEVELOPED ACROSS CENTRAL MN DURING THE LATE MORNING IN THE WAKE OF
THE FRONT AND THIS WILL SPREAD SE THROUGH THE TWIN CITIES AND
WESTERN WI EARLY THIS AFTERNOON. WIDESPREAD MVFR/IFR
CEILINGS/VSBYS ARE LIKELY LATE TONIGHT AND EARLY MONDAY MORNING IN
THE WAKE OF THE FRONT FROM SOUTH OF THE TWIN CITIES THROUGH KEAU.

KMSP...A COOL FRONT WILL SLIP SLOWLY SE OF THE AIRFIELD EARLY THIS
AFTERNOON WITH SW WINDS BECOMING WNW. THERE IS A THREAT FOR MVFR
CEILINGS FOR A FEW HOURS BEHIND THE FRONT...ESPECIALLY ONCE THE
SHOWERS REACH IN LATE THIS AFTERNOON FROM WESTERN MN. TSRA TIMING
STILL LOOKS BEST BETWEEN 22Z-02Z WITH MORE EXTENSIVE SHOWERS
STRETCHING FROM WEST TO EAST DEVELOPING THIS EVENING JUST SOUTH
OF THE AIRFIELD.

/OUTLOOK FOR KMSP/

TUE...VFR EARLY. MVFR/SHRA/TSRA LIKELY LATE. WINDS NE 10-15 KTS.
WED...MVFR WITH WIDESPREAD SHRA/TSRA. CHC IFR CIGS.
      WINDS N 15-20 KTS.
THU...VFR. WINDS SW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ060-062-063-
     065>070-073>078-082>084-091.

WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ023>026.

&&

SHORT TERM...RAH
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, Aug 16, 12:15 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT SUN AUG 16 2015

MNZ051-056>070-073>078-082>085-091>093-WIZ014>016-023>028-171715-
SHERBURNE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE THROUGH TONIGHT...ESPECIALLY
ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND INTO WEST
CENTRAL WISCONSIN. THE PRIMARY THREAT WITH THESE THUNDERSTORMS
WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY ACROSS SOUTHERN AND EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN TONIGHT...WHERE A FLASH FLOOD WATCH IS
IN EFFECT FOR A PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AND EARLY
WEDNESDAY. HEAVY RAINFALL AND FLASH FLOODING WILL ONCE AGAIN
BECOME A CONCERN TUESDAY NIGHT AND WEDNESDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. THE THREAT OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-052>055-171715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-
1215 PM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. SEVERE WEATHER
IS NOT EXPECTED...ALTHOUGH HEAVY DOWNPOURS OF RAIN ARE POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AND EARLY
WEDNESDAY. HEAVY RAINFALL AND FLASH FLOODING WILL ONCE AGAIN
BECOME A CONCERN TUESDAY NIGHT AND WEDNESDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. THE THREAT OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT SUN AUG 16 2015

MNZ074-075-082-083-162300-
WATONWAN-BROWN-BLUE EARTH-NICOLLET-
513 PM CDT SUN AUG 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLUE EARTH...
NORTHEASTERN WATONWAN...SOUTHEASTERN BROWN AND EASTERN NICOLLET
COUNTIES...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS OVER LA SALLE...OR 16 MILES
SOUTH OF NEW ULM...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANKATO...NEW ULM...NORTH MANKATO...LAKE CRYSTAL...MADELIA...
NICOLLET...COURTLAND...HANSKA...GARDEN CITY...JUDSON...SKYLINE AND LA
SALLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 107 AND 131.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 40 AND 57.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4391 9453 4410 9470 4441 9427 4413 9392
TIME...MOT...LOC 2213Z 239DEG 33KT 4407 9452

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:27 AM CDTSpecial Weather StatementMPXDouglas, Lac qui Parle, Pope, Stevens, Swift33 min
Aug 16, 1:29 AM CDTSpecial Weather StatementMPXDouglas, Pope2 hr
Aug 16, 2:59 AM CDTSpecial Weather StatementMPXLac qui Parle, Pope, Swift3 hr
Aug 16, 10:56 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Carver, Dakota, Goodhue, Hennepin and 13 more8 hr

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.